Drug-Induced Phototoxic Response
Phototoxicity induced by drugs is a non-immunological event that refers to the development of rashes as a result of the combined effects of photosensitizer and ultraviolet or visible radiation. The combinatorial effect of both light and chemical is necessary to elicit phototoxicity. Exposure to either light or chemical alone is insufficient to induce an adverse effect; however, when photoactivation of the chemical occurs, the abnormal reaction may arise. Mostly, chemicals having peak absorption within the UVA spectrum (320–400 nm) cause drug-induced photosensitivity reactions, although occasionally wavelengths within UV-B or visible range also cause phototoxic reactions. Various drugs are available in the market, but the awareness about their adverse effect is very little. Phototoxicity is one of the adverse effects which people should be made aware of. The photobehaviour of few such drugs is being discussed here.
KeywordsPhototoxicity UVR Drugs Photosensitizer Photosensitivity
- 1.Lietman PS (1995) Fluoroquinolones toxicities. Updat Drugs 49:794–850Google Scholar
- 5.Hasan T, Kochevar IE, McAuliffe DJ, Cooperman BS, Ahdulah D (1984) Mechanism of tetracycline phototoxicity. J Invest Dermatol 84:286Google Scholar
- 10.Yadav N, Dwivedi A, Mujtaba SF, Pal MK, Singh G, Ray RS (2014) Photo-damage to keratinocytes by quinine photosensitization under mild ultraviolet B exposure (2014). G-J Environ Sci Technol 1(6):123–128Google Scholar
- 12.Achan J, Talisuna AO, Erhart A, Yeka A, Tibenderana JK, Baliraine FN, Rosenthal PJ, Alessendro UD (2011) Quinine an old antimalarial drug in a modern world: role in the treatment of malaria. Malar J 10(144):1–12Google Scholar
- 15.Sheu J, Haryluk EB (2014) Voriconazole phototoxicity in children. Amer Acad Dermatol 10.023Google Scholar